Heavy Rain, Woodbury
- When
- June 14, 11:00 AM CST to 2:00 PM CST
- Where
- Woodbury County, 2.13 mi NNE of Sergeant Bluff
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -96.340
Rainfall of 1.62 inches was measured.
Thunderstorms produced a brief tornado and several reports of damaging winds in northwest Iowa during the afternoon of June 14th. The thunderstorms also produced heavy rain, which caused flash flooding at Spirit Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced a brief tornado and several reports of damaging winds in northwest Iowa during the afternoon of June 14th. The thunderstorms also produced heavy rain, which caused flash flooding at Spirit Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 5:24 AM CST, 5 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 624 AM CDT TUE JUN 14 2016 .SHORT TERM...(Today and Tonight) Issued at 332 AM CDT Tue Jun 14 2016 Difficult weather forecast for today and this evening. Currently watching a weakening MCS over south central SD and central Nebraska track east-northeastward early this morning. Expect this complex to pass west to east through the forecast area through late morning. Meanwhile a boundary has set up from west to east across northeast Nebraska into northwest Iowa and has triggered a few scattered thunderstorms which are slowly trudging to the northeast. As the MCS heads east, it is likely that these scattered storms will be assimilated. Surface low is expected to strengthen over north central Nebraska around daybreak and begin lifting north-northeast, with the upper level trough following a similar trajectory. Deterministic models have not initialized well with the ongoing precipitation. The hi-res models/CAMS however have a much better handle on conditions, and therefore have focused on the RAP/HRRR/ARW. These models push the aforementioned front northward through the forecast area late morning and this afternoon, placing much of the forecast area in the warm and moist sector of the system. Southwest winds potentially help mix out cloud cover to our south and west, with a possible trailing boundary nosing into south central SD in the afternoon. All CAMS fire up the second round of convection around 1 or 2 pm near the I-29 corridor and track them east into the early evening. Cloud debris and rain cooled air could hamper our instability and lower our severe risk, so confidence is not high on severe threat for today. We do have decent directional and speed shear and very weak capping in the I-29 corridor and point eastward, where the best potential for redevelopment exists. If clearing occurs and instability is maximized, storms capable of producing hail to ping pong size and wind gusts to 65 mph are possible in the early afternoon through early evening. With backing low level wind shear near the warm front, cannot rule out an isolated tornado as well, but this threat is low. Precipitable water is right around 1.5 inches, so heavy rainfall will be likely with any thunderstorms. Cannot rule out some ponding in urban or low lying areas under heavier storms. A few lingering showers and storms on the back side of the exiting low will be possible in the late evening through the early morning hours. Lows tonight will be in the low to mid 60s. .LONG TERM...(Wednesday through Monday) Issued at 332 AM CDT Tue Jun 14 2016 The upper low will pull east soon enough to allow for convection to be gone before daybreak Wednesday. Quickly following surface ridging and the start of strong upper ridging will bring dry weather Wednesday and Thursday, with daytime temperatures warming through the 80s, and into the lower 90s along the Missouri River. Dew points and humidity will be fairly tame. Friday through Monday will bring the strong surface ridging to start with, then the ridge being very slowly flattened by westerly waves. It looks warm, and the question is how warm. It currently looks safe that we will not make it to the heat advisory levels we saw in the just ended hot stretch. Temperatures should get well into the 80s and lower 90s, and dew points into the 60s. A slightly drier flow from the low level ridge to the east may keep our southwest MN and northwest IA areas a little drier. The slow flattening of the ridge by repeated short waves will bring periodic chances of storms, but at this time do not expect any of them to be widespread. These threats will be hard to time and probably follow our climatological trend for better chances at night at this time of the year. The upper ridge should be driven far enough to the south to allow for some cooling over the northern plains at the end of the period, by next Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 618 AM CDT Tue Jun 14 2016 Several weather concerns during the taf period. Band of showers and storms lifting northeast through the region this morning will bring mvfr ceilings and visibility, and even some ifr ceilings as well. Expect ceilings to improve to low end vfr late morning and early afternoon, however a second round of storms are expected to fire near the I-90 corridor in the early afternoon and track east through the region into mid evening. Look for lowered ceilings and visibility in thunderstorms, along with a strong to severe storm threat. Wind squalls and hail will be possible with the strongest storms. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 423 AM CDT TUE JUN 14 2016 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-067-070-071-150930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MINNEHAHA-LINCOLN SD-CLAY SD-UNION- 423 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS THIS MORNING WILL BECOME SCATTERED THIS AFTERNOON INTO TONIGHT. A FEW STORMS THIS AFTERNOON AND EARLY THIS EVENING MAY BE SEVERE...PRODUCING HAIL TO HALF DOLLAR SIZE AND 60 MPH GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME...THE WEATHER IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY ENDED...BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 3PM TODAY. SDZ038-039-050-052>054-057>061-063>066-068-069-150930- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- BON HOMME-YANKTON- 423 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS EARLY THIS MORNING WILL BECOME SCATTERED BY EARLY AFTERNOON AND END THIS EVENING. ISOLATED STORMS THIS AFTERNOON COULD PRODUCE HAIL TO QUARTER SIZE AND 60 MPH GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME THE WEATHER IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY ENDED... BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM TODAY.
The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
8 thunderstorm wind, 3 heavy rain, 1 tornado, 1 flash flood. Local standard time, as filed.
Rainfall of 1.62 inches was measured.
Rainfall of 1.63 inches was measured in 30 minutes.
A brief tornado damaged a small shed.
Thunderstorm winds caused tree damage.
Thunderstorm winds caused tree damage, including several limbs broken off.
Thunderstorm winds damaged a mobile home.
Thunderstorm winds destroyed two grain bins and damaged a light pole.
Rainfall of 1.77 inches was measured.
Thunderstorm winds caused tree damage, including several trees blown down.
Thunderstorm winds caused widespread tree damage and blew down power lines.
Thunderstorm winds blew the roof off a mobile home and also blew down power lines.
Heavy rain caused flash flooding of streets in Spirit Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639644, 639637, 639616, 639618, 639619, 639630, 639631, 639632, 639647, 639634, 639635, 639643, 639649.